Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS Wilmington, NC

May 23, 2004Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 23, 2004, 5:10 PM EDT for Horry County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 5:10 PM EDT (21:10 UTC)
Expired
May 23, 2004, 6:00 PM EDT
In force
50 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Horry County, SC

The radar

The Wilmington radar (KLTX), 66 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WUUS52 KILM 232110
SVRILM
SCC051-232200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
510 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 600 PM EDT

* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF COOL SPRING...OR 11 MILES NORTHWEST OF CONWAY...AND
  MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BAYBORO...AYNOR AND ALLSBROOK.

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3397 7932 3380 7919 3398 7881 3423 7908

$$

REK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 23, 2:30 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT SUN MAY 23 2004

.DISCUSSION...
WITH STRONG CONVECTION HEADING OUR WAY FROM THE SOUTHWEST WILL KEEP
THIS SHORT. EXPECT SCATTERED CONVECTION INLAND SHORTLY WITH THE MORE
ISOLATED ACTIVITY ALONG THE COASTAL COUNTIES MAINLY ASSOCIATED WITH
THE SEA BREEZE BOUNDARY. MAINLY CLEAR BEHIND THE SEA BREEZE FRONT
ALONG THE BEACHES. ACTIVITY SHOULD LAST INTO THE EVENING HOURS.
LITTLE CHANGE TO THE ONGOING FORECAST BEYOND TONIGHT. FOR THE
EXTENDED FOLLOWED CLOSELY THE REASONING AND FRONTAL PLACEMENTS OF
HPC WHICH BRINGS A COLD FROPA THROUGH THURSDAY AND WASHES IT OUT
THEREAFTER. DRY FRIDAY WITH A DIURNAL CONVECTION PATTERN SETTING
BACK UP AGAIN SATURDAY.

&&

.MARINE...
HIGH PRES REMAINS OFF THE SE COAST WITH SW WINDS AROUND 15 KT THRU
TUE. WEAK COLD FRONT APPROACHES FROM THE NW LATE TUE INTO WED
TIGHTENING THE GRADIENT. TIGHTER GRADIENT RESULTS IN 15 TO 20 KT
WINDS LATE TUE INTO WED WITH SOLID 20 KT WINDS WED AFTN AND EVENING.

ENHANCED SW FLOW THU WITH BOTH ETA AND GFS DEPICT FRONT CROSSING THE
WATERS THU NIGHT FOLLOWED BY OFFSHORE FLOW. GUIDANCE COUNTING ON A
WEAKER BERMUDA HIGH SHIFTED FARTHER SE. IF HIGH PERSISTS AS IT HAS
FOR THE PAST FEW WEEKS FRONT WOULD MORE THAN LIKELY END UP STALLING
N OF THE WATERS. HOWEVER THERE WILL BE AN UPPER TROF CROSSING THE E
COAST WHICH SHOULD HELP TO SUPPRESS THE SFC HIGH. GOING WITH A
SLIGHTLY SLOWER FROPA THAN ETA BUT FASTER THAN GFS.

WW3 OUTPUT RUNNING SLIGHTLY HIGHER THAN ACTUAL SEAS AT 41013 BUT
THIS IS LIKELY DUE TO GFS WINDS BEING A LITTLE STRONG. KNOCKING
BETWEEN A HALF AND ONE FOOT OFF WW3 OUTPUT HELPS TO COMPENSATE FOR
STRONG GFS WINDS AND YIELDS REASONABLE HEIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     72  89  72  90  /  20  20  20  20
LUMBERTON      70  92  70  93  /  30  20  20  20
FLORENCE       70  92  70  93  /  30  20  20  20
MYRTLE BEACH   72  85  72  86  /  20  20  20  20

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.

&&

PUBLIC: KREITNER
MARINE: TRL
Hazardous weather outlook, May 23, 6:20 AM EDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
620 AM EDT SUN MAY 23 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-241030-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
620 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.